Hail, Saunders
- When
- September 18, 2:10 PM CST
- Where
- Saunders County, 0.86 mi SE of Prague
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.310, -96.810
A cold front settled into the area and triggered severe storms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front settled into the area and triggered severe storms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 12:34 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 134 PM CDT Tue Sep 18 2018 .UPDATE... Issued at 121 PM CDT Tue Sep 18 2018 A number of boundaries to work with this afternoon, as the general convection remains north of I80...however a couple of boundaries have pushed south of I80...thus included some pops with these boundaries moving into southwest Iowa and southeast Nebraska as well. Did trim temperatures for parts of east central Neb. and western Iowa. Instability fand downdraft CAPE is favorable near the outflow boundary, however the outflow boundary is on the southern periphery of the greater 0-6km shear for severe storms. && .SHORT TERM...(Today through Thursday) Issued at 300 AM CDT Tue Sep 18 2018 A weak impulse moving into the region helped spur convection over western Nebraska and southern South Dakota this early morning. At the surface, a front continued to waffle across northeast Nebraska. Overnight temperatures dipped into the low 60s north of the front, with 70s across the majority of eastern Nebraska and southwest Iowa. The surface front will continue to shuffle south today, and eventually stall just north of Interstate-80. A few showers and thunderstorms could creep into northern Nebraska this morning, with precipitation chances increasing slightly into the afternoon. A few storms could produce a bit of hail, given around 1500-2000 J/kg of potential energy and modest shear and lapse rates. Temperatures in far northeast Nebraska will top out in the low to mid 70s. Further south, ahead of the front, hot and humid weather will continue to dominate. Highs will be close to 90 degrees along and south of a line from David City to Omaha to Oakland, IA. That's 10 to 15 degrees above normal for this time of year. Showers and storms will continue to skirt around the forecast area tonight and into Wednesday. Latest CAM runs have suggested a more northern track to precipitation Wednesday, leaving much of the area dry. Well above normal temperatures will persist tomorrow, especially across southeast Nebraska and southwest Iowa, where highs will once again drift into the low 90s. .LONG TERM...(Thursday night through Monday) Issued at 300 AM CDT Tue Sep 18 2018 Another shortwave will move across the northwestern CONUS Thursday, aiding in the organization of the cold front and finally pushing it through the region. Showers and thunderstorms will become likely, primarily in the afternoon hours across southeast Nebraska and southwest Iowa. Precipitation will move off to the southeast Thursday night/Friday morning. Dry conditions will return for the majority of Friday and continue through the weekend. Much cooler temperatures overspread the area as northerly flow fills in behind the front, Friday. It will feel like fall with highs topping out in the upper 60s and lower 70s. Relatively cool temperatures in the mid 70s will linger through the weekend, but expect gradual warming by early next week. Looking ahead, long term model guidance suggests the pendulum will swing back the other way by the middle of next week, as significantly cooler temperatures return to the Great Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 121 PM CDT Tue Sep 18 2018 Will maintain scattered thunderstorms for KOFK through this afternoon with some MVFR conditions. MVFR ceilings on the cool side of the boundary possible overnight at KOFK. TCU developed near KOMA...however that outflow boundary has slipped far enough south to hold off on tsra mention there. Thunderstorm chances continue this evening and overnight and for now included a few hours at KOMA after 06Z. The front lifts north of KLNK, so with low confidence at KLNK will metwatch for any potential development. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...Zapotocny SHORT TERM...KG LONG TERM...KG AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1136 AM CDT Tue Sep 18 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190645- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1136 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible north of Interstate 80. There is a marginal risk for severe storms, with isolated one inch hail, gusty winds, and heavy downpours of rain being the main threats. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in Knox County and in the vicinity of Brownsville. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms possible north of Interstate 80 Wednesday, with more widespread thunderstorm activity for all of eastern Nebraska and western Iowa Wednesday night and Thursday. Though the overall risk of severe storms is low over this period, a few stronger storms are possible. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in Knox County. Minor flooding along the Missouri River in the vicinity of Brownsville should subside by Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, however local spotters may be needed for locally strong to severe storms. Zapotocny
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1128 AM CDT TUE SEP 18 2018
IAZ043-NEZ015-034-181700-
Monona IA-Thurston NE-Burt NE-
1128 AM CDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHEASTERN BURT AND
SOUTHEASTERN THURSTON COUNTIES UNTIL NOON CDT...
At 1127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Anthon to 3 miles east of
Bancroft. Movement was southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms along
with heavy downpours of rain..
Locations impacted include...
Onawa, Whiting, Decatur, Macy, Mapleton, Blencoe, Castana, Turin,
Rodney, Lewis And Clark State Park and Kennebec.
LAT...LON 4187 9625 4217 9644 4222 9630 4221 9567
4208 9567
TIME...MOT...LOC 1627Z 300DEG 37KT 4238 9579 4200 9651
ZAPOTOCNYSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
229 PM CDT TUE SEP 18 2018
NEZ043-044-050-051-182015-
Saunders NE-Butler NE-Colfax NE-Dodge NE-
229 PM CDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX...SOUTHERN
DODGE...NORTHEASTERN BUTLER AND NORTHERN SAUNDERS COUNTIES UNTIL 315
PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Schuyler, or 19 miles east of Columbus, moving
east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fremont, Schuyler, Wahoo, North Bend, Cedar Bluffs, Nickerson,
Inglewood, Prague, Morse Bluff, Octavia, Malmo, Leshara, Colon,
Rogers, Linwood, Abie, 7 Miles North Of North Bend, Fremont Lakes
State Recreation Area, Camp Eagle and Camp Cedars.
LAT...LON 4158 9701 4158 9644 4139 9643 4139 9647
4137 9643 4131 9643 4122 9658 4136 9720
TIME...MOT...LOC 1928Z 282DEG 37KT 4140 9698
ZAPOTOCNYThe Omaha radar (KOAX), 37 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
6 hail, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Reported via social media. Several windows were broken in a home and the hail covered the ground.
Amateur radio operators reported 2.0 inches of rain.
High winds caused quite a bit of tree damage, and about half of a roof of an old barn was torn off.
Downburst winds downed trees, tore the roof off a barn and destroyed another shed. The damage started 3 miles northwest of Davey and ended about 1 1/4 miles north of Davey. The width of the damage swath was about 2 1/2 miles.
The Emergency Manager reported 1.44 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774339, 774340, 774341, 774342, 774343, 774344, 781138, 774345, 774346, 774347.